[Skip to Content]
[Skip to Content Landing]
Article
April 25, 1959

TRANSFUSION REACTIONS AND THEIR TREATMENT, ESPECIALLY WITH THE ARTIFICIAL KIDNEY

Author Affiliations

Cleveland

From the Department of Artificial Organs, The Cleveland Clinic Foundation, and The Frank E. Bunts Educational Institute. Dr. Barlas is now with the Edgewater Hospital, Chicago.

JAMA. 1959;169(17):1969-1975. doi:10.1001/jama.1959.03000340001001
Abstract

Transfusions of incompatible blood caused severe reactions in 16 patients; 13 cases are described. The usual course consisted of three successive periods referred to as the acute, the oliguric, and the diuretic phases. In the acute phase many of the characteristic symptoms may be masked by anesthesia; watchfulness is therefore necessary, and recognition of symptoms has to be followed at once by cessation of the transfusion and treatment for shock. In the oliguric phase it was necessary to be on guard against overhydration, edema, hypertension, hyperpotassemia, acidosis, uremia, and infection (especially bronchopneumonia). Twelve of the patients in this series were treated with an artificial kidney and nine recovered. In six of them recovery would have been very difficult or impossible without the hemodialysis.

×